Colorado, 2006

Lightning Strike in Colorado, July 17, 2006

July 17, 2006 · NWS GJT · 1 event in 1 county or zone

Seven hikers sought shelter under a lone tree above tree line at an elevation near 11,400 feet when lighting struck the tree. A 16 year old boy leaning against the tree received the lightning charge which then dispersed along the ground, hitting everyone else and killing a dog.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
7
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Seven hikers sought shelter under a lone tree above tree line at an elevation near 11,400 feet when lighting struck the tree. A 16 year old boy leaning against the tree received the lightning charge which then dispersed along the ground, hitting everyone else and killing a dog. The youth reportedly went into cardiac arrest, and was revived twice by CPR. A woman suffered burns to both legs. Four of the hikers made their way to Marble and summoned help.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 17, 3:00 AM MST, 10 hours 30 minutes earlier.

Area forecast discussion, Jul 17, 3:00 AM MST, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
400 AM MDT MON JUL 17 2006

.SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...
MOISTURE AND CLOUDS WILL CONTINUE TO CIRCLE THE ELONGATE RIDGE OVER
THE WESTERN U.S. THAT IS CENTERED OVER COLORADO. DEW POINTS IN THE
UPPER 30S AND LOWER 40S IN MANY LOCATIONS BUT NO DYNAMICS WILL MEAN A
NEAR REPEAT OF SUNDAY AS CONVECTION WILL DEVELOP OF THE SOUTHERN
THIRD OF THE CWA THIS AFTERNOON AND CONTINUE UNTIL LATE THIS EVENING.
THE MOISTURE AND CLOUDS WILL HOLD DOWN HEATING A DEGREE OR TWO AS
COMPARED TO SUNDAY. EXPECT THE SAME TREND THROUGH TUESDAY NIGHT.

.LONG-TERM (WEDNESDAY THROUGH SUNDAY)...
HIGH PRESSURE WILL CONTINUE TO DOMINATE THE REGION. THE AIR MASS
UNDER THIS HIGH PRESSURE DOME WILL STEADILY MOISTEN THROUGH MIDWEEK.
MODELS INDICATE THAT WED WILL HAVE THE BEST SOUTHERLY FLOW AS THE
RIDGE SHIFTS EAST TEMPORARILY. THIS PUTS THE FORECAST AREA IN A MORE
DIRECT LINE FOR THE SUB-TROPICAL MOISTURE PLUME. BY LATE IN THE WORK
WEEK...THE TREND WILL SLOWLY REVERSE AS THE RIDGE MOVES WEST IN
RESPONSE TO A TROUGH DEVELOPING OVER THE EASTERN HALF OF THE CONUS.
MODELS HAVE BEEN FAIRLY CONSISTENT WITH THIS SCENARIO SO HAVE JUST
ADDED A FEW FORECAST DETAILS. THE SOUTHERN MOUNTAINS WILL REMAIN
FAVORED. TEMPS WILL BE CLOSER TO NORMAL AT THE BEGINNING OF THE
PERIOD...THEN SLOWLY REBOUND...BUT NOT TO THE EXTREMES WE HAVE SEEN
THE LAST COUPLE DAYS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

CJC/EH
Hazardous weather outlook, Jul 17, 3:21 AM MST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
421 AM MDT MON JUL 17 2006

COZ001>014-017>023-UTZ022>025-027>029-181030-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
421 AM MDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP NEAR THE CONTINENTAL DIVIDE LATE
THIS AFTERNOON AND EARLY THIS EVENING...WITH WIDELY SCATTERED
THUNDERSTORMS OVER THE SAN JUAN MOUNTAINS. THESE STORMS WILL PRODUCE
OCCASIONAL LIGHTNING STRIKES AND LOCAL GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
AFTERNOON AND EVENING THROUGH SUNDAY. THESE STORMS MAY PRODUCE CLOUD
TO GROUND LIGHTNING...STRONG GUSTY WINDS...AND BRIEF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CJC

The radar

The Grand Junction radar (KGJX), 111 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Gunnison

When
July 17, 1:30 PM MST
Where
Gunnison County, 4 mi E of Marble
Injuries
7 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
38.667, -107.032 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524235.